Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 246, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Oct 24, 2001, 9:04 PM EDT for Madison County, Union County, Ohio. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 9:04 PM EDT (01:04 UTC)
- Expired
- Oct 24, 2001, 9:45 PM EDT
- In force
- 41 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Madison County, OH, Union County, OH
The radar
The Cincinnati radar (KILN), 84 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 9:25 PM EDT | Thunderstorm Wind 50 E | Richwood, OH | Large limbs were knocked down across town. |
| Oct 24, 9:25 PM EDT | Thunderstorm Wind 50 E | London, OH | Several trees were downed across town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 6:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 268 m²/s²
- 0-3 km storm-relative helicity
- 330 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
777 WUUS51 KILN 250105 SVRILN OHC097-159-250145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 904 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN CENTRAL OHIO... MADISON COUNTY IN CENTRAL OHIO... * UNTIL 945 PM EDT... * AT 904 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BELLEFONTAINE TO 5 MILES SOUTHEAST OF YELLOW SPRINGS...MOVING EAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CHOCTAW LAKE... JEFFERSON... LONDON... MARYSVILLE... PLAIN CITY... RICHWOOD... THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ TIPTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 8:45 PM EDT, 19 minutes earlier.
Area forecast discussion, Oct 24, 8:45 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 845 PM EDT WED OCT 24 2001 WILL UPDATE AT 9 PM TO REMOVE INDIANA COUNTIES FROM BOTH TORNADO AND FLASH FLOOD WATCH. I MAY ALSO BE ABLE TO CUT WEST CENTRAL OHIO AT THIS TIME FROM THE TOR WATCH AS LEADING EDGE IS APPROACHING EASTERN EDGES OF HARDIN AND LOGAN COUNTIES. .ILN...FLASH FLOOD WATCH TIL 11 PM KYZ089>093 OHZ077-078. FRANKS
In the hours before
Local storm report, Oct 24, 8:35 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
835 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM 10 NE VERSAILLES IN WIND DAMAGE
10/24/01 RIPLEY TREES DOWNED ALL ACROSS
NORTHERN RIPLEY COUNTY.
0747 PM MILAN IN WIND DAMAGE
10/24/01 RIPLEY ROOF BLOWN OFF A HOUSE.
0800 PM GREENVIILLE OH WIND DAMAGE
10/24/01 DARKE TREES DOWNED.
0800 PM COUNTYWIDE IN WIND DAMAGE
10/24/01 DEARBORN TREES DOWNED
0805 PM VEVAY IN WIND DAMAGE
10/24/01 SWITZERLAND 2 TREES DOWNED.
0811 PM CVG ASOS KY 60 MPH TSTM WIND GUST
10/24/01 BOONE WIND GUST TO 52 KNOTS
0820 PM COUNTYWIDE OH MPH TSTM WIND GUST
10/24/01 BUTLER NUMEROUS TREES BLOWN DOWN.
0808 PM HOUSTON OH .88 INCH HAIL
10/24/01 SHELBY
0830 PM COUNTYWIDE OH WIND DAMAGE
10/24/01 MIAMI NUMEROUS TREES BLOWN DOWNLocal storm report, Oct 24, 8:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
843 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM COLD SPRING KY MPH TSTM WIND GUST
10/24/01 CAMPBELL LARGE LIMBS BLOWN DOWN.
SPOTTER ESTIMATED WINDS OF
50 KNOTS.
0835 PM MAINEVILLE OH MPH TSTM WIND GUST
10/24/01 WARREN ESTIMATED BY SPOTTER.
0837 PM LEBANON OH MPH TSTM WIND GUST
10/24/01 WARREN ESTIMATED BY OFF DUTY NWS
EMPLOYEELocal storm report, Oct 24, 8:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, OH
843 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM COLD SPRING KY 58 MPH TSTM WIND GUST
10/24/01 CAMPBELL LARGE LIMBS BLOWN DOWN.
SPOTTER ESTIMATED WINDS OF
50 KNOTS.
0835 PM MAINEVILLE OH 60 MPH TSTM WIND GUST
10/24/01 WARREN ESTIMATED BY SPOTTER.
0837 PM LEBANON OH 60 MPH TSTM WIND GUST
10/24/01 WARREN ESTIMATED BY OFF DUTY NWS
EMPLOYEELocal storm report, Oct 24, 8:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
859 PM EDT WED OCT 24 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0854 PM 1 S WILMINGTON OH 69 MPH TSTM WIND GUST
10/24/01 CLINTON MEASURED 60 KNOT GUST AT
WFO ILNThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 8:02 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 58 min |
| Oct 24, 8:04 PM EDT | Severe Thunderstorm Warning | ILN | Shelby | 41 min |
| Oct 24, 8:11 PM EDT | Severe Thunderstorm Warning | ILN | Miami, Montgomery | 49 min |
| Oct 24, 8:23 PM EDT | Severe Thunderstorm Warning | ILN | Warren | 52 min |
| Oct 24, 8:28 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 47 min |
| Oct 24, 8:30 PM EDT | Severe Thunderstorm Warning | ILN | Logan | 45 min |
| Oct 24, 8:36 PM EDT | Severe Thunderstorm Warning | ILN | Clark, Greene | 39 min |
| Oct 24, 8:36 PM EDT | Severe Thunderstorm Warning | ILN | Champaign | 39 min |
| Oct 24, 8:43 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clinton, Highland | 47 min |
| Oct 24, 9:02 PM EDT | Severe Thunderstorm Warning | ILN | Fayette | 43 min |
| Oct 24, 9:15 PM EDT | Severe Thunderstorm Warning | ILN | Pickaway, Ross | 45 min |
| Oct 24, 9:18 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 57 min |
| Oct 24, 9:22 PM EDT | Severe Thunderstorm Warning | ILN | Delaware | 38 min |
| Oct 24, 9:33 PM EDT | Severe Thunderstorm Warning | ILN | Adams | 57 min |
| Oct 24, 9:55 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield, Licking | 50 min |
| Oct 24, 9:59 PM EDT | Severe Thunderstorm Warning | ILN | Pike, Scioto | 46 min |
| Oct 24, 10:01 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 29 min |
| Oct 24, 10:04 PM EDT | Severe Thunderstorm Warning | ILN | Hocking | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.